Alert archive / Utah / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Salt Lake City, UT

August 8, 2017Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2017, 3:26 PM MDT for Box Elder County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 3:26 PM MDT (21:26 UTC)
Expired
Aug 8, 2017, 4:15 PM MDT
In force
49 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS55 KSLC 082126
SVRSLC
UTC003-082215-
/O.NEW.KSLC.SV.W.0025.170808T2126Z-170808T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
326 PM MDT TUE AUG 8 2017

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Box Elder County in northern Utah...

* Until 415 PM MDT

* At 325 PM MDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located 20 miles southeast of Park
  Valley, or 32 miles southwest of Snowville, and moving east at 10
  mph.

* Locations impacted include...
  Locomotive Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If on or near northwestern portions of the Great Salt Lake, get out 
of the water and move indoors or inside a vehicle. Remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4148 11317 4166 11320 4174 11286 4147 11281
TIME...MOT...LOC 2125Z 261DEG 8KT 4158 11309 

$$

CRK
1 follow-up statement
145 
WWUS55 KSLC 082144
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT TUE AUG 8 2017

UTC003-082215-
/O.CON.KSLC.SV.W.0025.000000T0000Z-170808T2215Z/
Box Elder UT-
344 PM MDT TUE AUG 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL BOX ELDER COUNTY...

At 344 PM MDT, a severe thunderstorm was located 23 miles southeast
of Park Valley, or 36 miles southwest of Snowville, moving southeast
at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
central Box Elder County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near far northwestern portions of the Great Salt Lake, get 
away from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4159 11319 4168 11285 4147 11281 4148 11317
TIME...MOT...LOC 2144Z 295DEG 10KT 4153 11309 

HAIL...1.50IN
WIND...60MPH
 
$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 10:10 AM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 10:10 AM MDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1010 AM MDT Tue Aug 8 2017

.SYNOPSIS...A upper level trough center across northern California
will send a series of weak weather disturbance across northern Utah
and southwest Wyoming through midweek. High pressure aloft will
expand slowly northward across the region late in the week.

&&

.DISCUSSION...Morning analysis reveals a weak short wave moving
east through Northern Nevada this morning which should be a key
player to initiate convection later this afternoon in Northern
Utah. Under a weak ridge pattern, with mostly westerly flow aloft
and the stronger jet positioned across central and southern Utah,
the steering flow better supports thunderstorms today across
Northern Utah. Precipitable water analyzed by sounding and
satellite derivation, places the better moisture across north-
central Utah today with a slight dry bias across the South. The
better instability is also present across the North. Southern Utah
may also see afternoon convective build up, but it should be
better tied to the terrain and with better steering flow aloft,
should have quicker movement. Made some minor upward adjustments
to the PoP and Sky forecast this morning, but overall forecast is
in good shape.

With increased moisture and cloud cover today, temperatures will
again be on the cooler side of seasonal normal.

The off shore upper low near the Northern California coast is
forecast to continue to generate shortwaves ejecting through the
Great Basin which in turn should keep Northern Utah more active
compared to Southern Utah the next several days. Just enough
instability and moisture will be present and waiting for the
initiation.

&&

.AVIATION...A moist and somewhat unstable air mass will remain in
place across northern Utah today. A weak weather disturbance crossing
the north this morning will bring showers in vicinity of the
terminal, with the potential for isolated thunderstorms mainly north
of the terminal. A second disturbance this evening may have a more
direct impact on the terminal. A slightly better chance of showers
and isolated thunderstorms could develop, with ceilings lowering to
around 6000 feet in precip. Light southeast winds this morning will
turn to the north-northwest during the early afternoon. Gusty and
erratic winds are likely near showers/thunderstorms.

&&

.FIRE WEATHER...Focus for convective activity will remain primarily
across northern and central Utah today and tomorrow, although
southern Utah should see isolated showers and thunderstorms today.
Some of the stronger thunderstorms will be capable of producing
wetting rain, although gusty winds remain a concern around any
showers/thunderstorms. Northern Utah will remain a bit on the cooler
side due to cloud cover and showers. A bit of moisture will start to
spread in from the south again late in the week, which could
increase convective activity again across southern Utah beginning
Thursday and continuing into the weekend while northern Utah begins
a gradual drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION...DEWEY
AVIATION...CONGER

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 8, 5:42 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
542 AM MDT Tue Aug 8 2017

UTZ001>016-019>021-517-518-WYZ021-091300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
542 AM MDT Tue Aug 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected across mainly
the central through northern outlook area today, while storms
will be more isolated across the south. Some of the storms could
produce locally heavy rainfall. Gusty winds may also accompany
the storms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm coverage should become more confined to the northern
portions of the outlook area Wednesday. Moisture could gradually
return to the south towards the end of the week and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:55 PM MDTSevere Thunderstorm WarningSLCBox Elder35 min
Aug 8, 3:58 PM MDTSpecial Weather StatementSLCCarbon47 min
Aug 8, 5:02 PM MDTSpecial Weather StatementSLCCache43 min
Aug 8, 5:26 PM MDTSpecial Weather StatementSLCJuab49 min
Aug 8, 5:47 PM MDTSpecial Weather StatementSLCCache43 min
Aug 8, 5:55 PM MDTSpecial Weather StatementSLCTooele50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.